A second variable of potential interest is that I now practice yoga and meditation. I started taking a yoga class once per week in the fall of 2011 (after completing treatment for my first cancer, IBC), and I absolutely love it. I now apply these skills almost daily to help me stretch my sore bones, ease my nausea, and heal my healthy cells. It is empowering to close my eyes and imagine the hbomb diving within to achieve these things.
It is on this high note that I went in for my second dose of TCH+P yesterday. Dad and Ian provided good company, and even treated me to a matinee (Ian Redboxed the Oscar-nominated movie Gravity for us to watch on the laptop--it was intense and visually stunning). The 6 hours of treatment passed quickly until...I had an adverse reaction.
The last drug administered was the C, called carboplatin. It is known that C can cause adverse reactions in people after several doses. Some folks can develop an allergic reaction. Each of the two times the nurse has started dripping the C into me, she has told me to tell her immediately if I start to feel strange.
Last week I couldn't tell if the C was making me feel any more strange than all of the other junk that was pumped into me during the previous 5 hours. I assessed myself as "fine" and we proceeded with the C. I still think that everything was fine with last week's dose.
Yesterday, however, it became clear that the C was doing something strange. At first I thought I was making things up, because I am fully aware of the research that shows that the power of suggesting side effects can actually cause people to feel side effects (this is called the nocebo effect ("I shall harm") and is the opposite of the placebo effect ("I shall please"). But check this out--I started sneezing and coughing, my nose started to run, my lungs got tight, my throat I started to burn, my ears started to burn, I coughed up mucus, and my skin turned red. Ian agreed that we were past the realm of the power of suggestion. We called the nurse.
She immediately paused the C drip. We had 90% of the dose in my body, so I felt good that the cancer-fighting was not impeded. A substitute Dr. Oncologist came in to check on me, too, and they came up with a plan. The nurse started a benadryl drip to tell my body to stop this allergic reaction. Another nurse came and set up an albuterol nebulizer treatment to get my lungs to open back up. These counter-measures worked almost instantly. It was rather remarkable. I quit coughing, sneezing, and mucus-ing almost as quickly as I'd started. I will say that benadryl administered intravenously is pretty hard-core. The drowsiness was instantaneous. I lost control of my eyelids.
Both the nurse and substitute Dr. Oncologist emphasized that we need to clearly enunciate to my usual Dr. Oncologist just how serious this episode was. He asked me how many doses of C I'd received? I said that this was my 8th dose (second dose of this battle, with six doses during my previous battle). Substitute Dr. O said that the 8th dose is when these adverse reactions typically start. He emphasized that this reaction was a warning to us, and that subsequent doses of C will illicit even stronger adverse reactions in me. He told me not to worry, there are other cancer-fighting drugs that we can substitute for C, and we'll just have to talk with my usual Dr. Oncologist about the options.
I was thinking, I'm already taking three other cancer-fighting drugs. I don't suppose we could just drop the C altogether? Hint hint? Wishful thinking, in a way, but I am also aware that I don't want to wimp out at this important time in my life. Must fight the cancer, must fight the cancer.
After I had stabilized they started the C drip once again. I guess we had to finish the dose after all. The nurse stayed in the room the whole time and wouldn't let me get up to potty. She had to make sure that my initial reaction was the worst of it.
And it was. My body did not complain about receiving the last dregs of the C dose. I bet my cancer complained, though. He he he.
Today the family walked with me to the clinic to get my neulasta shot. It's a glorious day out there. As you might recall from last time, neulasta is a very expensive medicine that I receive one day after chemotherapy to help my white blood cells (specifically the neutrophils) rebound. It's the best.
Finally, I'll leave you with an image to show you how I plan to get through the week. I have acquired more weapons than I had during my previous hard week, and I have already begun to deploy them.